Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 85, NWS Lincoln, IL

July 26, 2014Clark County, Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 26, 2014, 5:20 PM CDT for Clark County, Coles County, Cumberland County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2014, 5:20 PM CDT (22:20 UTC)
Expired
Jul 26, 2014, 6:00 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clark County, IL, Coles County, IL, Cumberland County, IL

The radar

The Evansville,IN radar (KVWX), 119 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:40 PM CDTTSTM WND DMGMartinsville, ILTWO 1-FOOT DIAMETER POPLAR TREES WERE BLOWN DOWN.
Jul 26, 5:50 PM CDTTSTM WND DMGMarshall, ILSEVERAL TREE BRANCHES WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS53 KILX 262220
SVRILX
ILC023-029-035-262300-
/O.NEW.KILX.SV.W.0085.140726T2220Z-140726T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
520 PM CDT SAT JUL 26 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 600 PM CDT

* AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  JANESVILLE...AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MARSHALL...WESTFIELD...CASEY...MARTINSVILLE...CLARKSVILLE...WEST
  UNION...DENNISON...HUTTON...UNION CENTER...LINCOLN TRAIL STATE PARK
  AND DARWIN.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 182 AND 190.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 121 AND 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3933 8757 3934 8758 3931 8761 3930 8759
      3929 8761 3926 8760 3918 8762 3933 8841
      3950 8836 3947 8753
TIME...MOT...LOC 2220Z 285DEG 33KT 3938 8817

HAIL...0.88IN
WIND...60MPH

$$

07
2 follow-up statements
504 
WWUS53 KILX 262238
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
538 PM CDT SAT JUL 26 2014

ILC023-029-035-262300-
/O.CON.KILX.SV.W.0085.000000T0000Z-140726T2300Z/
CLARK IL-COLES IL-CUMBERLAND IL-
538 PM CDT SAT JUL 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CUMBERLAND...SOUTH CENTRAL COLES AND CLARK COUNTIES UNTIL 600 PM
CDT...

AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASEY...AND
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MARSHALL...MARTINSVILLE...CLARKSVILLE...WEST UNION...DENNISON...
LINCOLN TRAIL STATE PARK AND DARWIN.

INTERSTATE 70 BETWEEN MILE MARKERS 123 AND 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3932 8828 3948 8816 3947 8753 3933 8757
      3934 8758 3931 8761 3930 8759 3929 8761
      3926 8760 3918 8762
TIME...MOT...LOC 2237Z 285DEG 33KT 3934 8798

HAIL...0.88IN
WIND...60MPH

$$

07
259 
WWUS53 KILX 262300
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT SAT JUL 26 2014

ILC023-029-035-262309-
/O.EXP.KILX.SV.W.0085.000000T0000Z-140726T2300Z/
CLARK IL-COLES IL-CUMBERLAND IL-
600 PM CDT SAT JUL 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND...
SOUTH CENTRAL COLES AND CLARK COUNTIES WILL EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. A
SEVERE THUNDERSTORM WATCH IS STILL IN EFFECT UNTIL 1 AM CDT.

LAT...LON 3932 8828 3948 8816 3947 8753 3933 8757
      3934 8758 3931 8761 3930 8759 3929 8761
      3926 8760 3918 8762
TIME...MOT...LOC 2259Z 285DEG 33KT 3928 8773

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:57 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 1:57 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
157 PM CDT Sat Jul 26 2014

.DISCUSSION...
ISSUED 150 PM CDT Sat Jul 26 2014

ILX Local objective analysis as of 18z indicating the cap holding
strong across our northern forecast area where the frontal boundary
has slipped south of early this afternoon. Further south, we have
seen the cap weaken with Mixed Layer Cins down to around 100 along
the I70 corridor with Mixed Layer Capes were up to 3800 j/kg over
far west central IL where temps have climbed into the upper 80s
with dew points in the mid to upper 70s. 18z sounding from ILX and
DVN showing some moisture around 2500-3000 feet with a dry layer
from 850 to 500 mb and the cap holding strong at both locations.

SHORT TERM...Tonight through Tuesday

Storm coverage tonight the main forecast issue as all models weaken
the cap significantly this evening as the main upper level energy
starts to push into the region accompanied by cooling temperatures
aloft. HRRR and WRF-HOP ensembles were indicating the main convection
would be tracking across northern Missouri and into central to southeast
Illinois late this afternoon and evening, along the differential heating
boundary set up by the lower cloud cover. Further south, nothing but
sunshine and temps in the low to mid 90s, so quite a contrast across
central thru southeast Illinois which many times these storms tend to
propagate through. If the cap is breached there is plenty of CAPE and
Shear to interact with this evening with a fast moving QLCS still looking
more likely at least over our southern half of the forecast this evening.
Damaging winds and large hail will be the primary threats but enough
low level shear prevalent, especially near the boundary across our
northern counties, that a tornado could develop with a persistent
rotating updraft. Some of the storms could start to back-build later
this evening as the low level jet starts to back more into a southwest
to west direction increasing the threat for locally heavy rainfall.

Storms should start to edge out of our forecast area Sunday morning
as the front settles to our southeast by afternoon. Will still keep
low chance pops going, especially across the east but some fairly
decent dry air will be advecting in on a gusty west to northwest
wind during the afternoon. Cooler and much less humid air will filter
southeast into our area Monday and Tuesday as an unseasonably deep
trof settles in north of the Great Lakes.

LONG TERM...Wednesday through Saturday

The deep h5 trof will be the main weather story for much of this
period bringing rather cool temperatures for the first few days of
August, although latest guidance was not quite as cool as previous
runs as we see daytime highs edge back to or just above 80 degrees
starting on Wednesday. Rain chances remain a challenge as models
diverge with respect to timing of individual shortwaves that drop
southeast into the region bringing mainly diurnally driven shower
and thunderstorm chances, especially on Friday and Saturday.

Smith
&&

.AVIATION...
ISSUED 1259 PM CDT Sat Jul 26 2014

Main concern with forecast is timing of thunderstorms that
potentially could be strong to severe late this afternoon into
mid evening. Leaned on the HRRR model for timing of convection
which appears to have a good handle on convection over MO. Have
22-24Z timing for western TAF sites of PIA and SPI, 23-01Z for DEC
and BMI and 00-02Z for CMI. Kept strong wind gusts of 35-40 kts
with thunderstorms and vsbys 1-3 miles with heavy rains and MVFR
ceilings. Convection currently moving east into central/nw MO.
Frontal boundary over nw IL nw of the IL river could develop
convection sooner this afternoon at PIA so will monitor this.
Otherwise frontal boundary to push se through central IL into this
evening with sw winds of 7-12 kts and few higher gusts turn WSW
this evening and lighten up to 4-7 kts and veern WNW and increase
to 10-15 kts Sunday morning with gusts 15-20 kts after 15Z/10 am.

07
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 26, 3:12 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT SAT JUL 26 2014

ILZ027>031-036>038-040>043-047>053-271100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
312 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL
ILLINOIS THROUGH MID EVENING. SEVERE WIND GUSTS OF 60 TO 75 MPH
ARE THE GREATEST THREAT. IN ADDITION LARGE HAIL AND ISOLATED
TORNADOES ARE POSSIBLE ESPECIALLY SOUTH OF I-74. VERY HEAVY RAINS
AND FREQUENT LIGHTNING IS A RISK AS WELL.

HOT AND HUMID TROPICAL CONDITIONS ARE ALSO EXPECTED THIS AFTERNOON.
HEAT INDICES OF 95 TO 100 DEGREES WILL APPROACH HAZARDOUS LEVELS
FOR PROLONGED EXPOSURE OR PHYSICAL ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS MAY OCCUR FROM THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM TODAY.

ILZ044>046-054>057-061>063-066>068-071>073-271100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
312 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN
ILLINOIS FROM LATE AFTERNOON THROUGH MID EVENING. SEVERE WIND
GUSTS OF 60 TO 75 MPH ARE THE GREATEST THREAT. IN ADDITION LARGE
HAIL AND ISOLATED TORNADOES ARE POSSIBLE ESPECIALLY SOUTH OF I-74.
VERY HEAVY RAINS AND FREQUENT LIGHTNING IS A RISK AS WELL.

HOT AND HUMID TROPICAL CONDITIONS ARE ALSO EXPECTED THIS AFTERNOON.
HEAT INDICES OF 95 TO 103 DEGREES WILL APPROACH HAZARDOUS LEVELS
FOR PROLONGED EXPOSURE OR PHYSICAL ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS MAY LINGER ON SUNDAY ACROSS EASTERN ILLINOIS
ESPECIALLY FROM I-57 EAST. ISOLATED THUNDERSTORMS ARE AGAIN
POSSIBLE FROM THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 4 TO 10 PM TODAY.

07

In the hours before

Special weather statement, Jul 26, 4:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CDT SAT JUL 26 2014

ILZ054>056-061-063-262230-
CLARK-COLES-DOUGLAS-MOULTRIE-SHELBY-
443 PM CDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR COLES...NORTHERN SHELBY...
NORTHWESTERN CLARK...SOUTHERN MOULTRIE AND SOUTHWESTERN DOUGLAS
COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SULLIVAN...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ALLENVILLE...
  COOKS MILL...
  MATTOON...
  HUMBOLDT...
  CHARLESTON...
  RARDIN...

OTHER LOCATIONS AFFECTED INCLUDE...KIRKSVILLE...COLES...COLES COUNTY
AIRPORT...FAIRGRANGE AND BUSHTON.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3963 8799 3939 8801 3951 8877 3969 8874
TIME...MOT...LOC 2143Z 277DEG 34KT 3959 8863

07
Special weather statement, Jul 26, 5:10 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT SAT JUL 26 2014

ILZ056-062-063-262300-
CLARK-COLES-CUMBERLAND-
510 PM CDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...NORTHERN CUMBERLAND AND
SOUTHERN COLES COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LERNA...OR 7 MILES SOUTHEAST OF MATTOON...
MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  JANESVILLE...
  CHARLESTON...
  WESTFIELD...
  CASEY...
  MARTINSVILLE...
  MARSHALL...

OTHER LOCATIONS AFFECTED INCLUDE...TRILLA...COLES COUNTY AIRPORT...
FOX RIDGE STATE PARK...HUTTON...UNION CENTER AND LINCOLN TRAIL STATE
PARK.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3944 8763 3919 8769 3931 8846 3952 8845
TIME...MOT...LOC 2210Z 284DEG 34KT 3939 8830

07
Local storm report, Jul 26, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
517 PM CDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     7 ENE CLINTON           40.19N 88.84W
07/26/2014                   DE WITT            IL   EMERGENCY MNGR

            TREES AND TREE LIMBS DOWN. TIME ESTIMATED.

&&

25
Local storm report, Jul 26, 5:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
520 PM CDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     5 N DE WITT             40.26N 88.79W
07/26/2014                   DE WITT            IL   TRAINED SPOTTER

            SEVERAL TREE LIMBS DOWN...4-5 INCH DIAMETER. TIME
            ESTIMATED.

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:43 PM CDTSpecial Weather StatementILXColes, Moultrie47 min
Jul 26, 5:01 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt44 min
Jul 26, 5:10 PM CDTSpecial Weather StatementILXClark50 min
Jul 26, 5:14 PM CDTSevere Thunderstorm WarningILXChampaign, McLean31 min
Jul 26, 5:52 PM CDTSpecial Weather StatementILXVermilion23 min
Jul 26, 6:05 PM CDTSevere Thunderstorm WarningILXEdgar, Vermilion25 min
Jul 26, 6:10 PM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland65 min
Jul 26, 6:38 PM CDTAreal Flood AdvisoryILXChampaign3 hr
Jul 26, 6:50 PM CDTSevere Thunderstorm WarningILXLawrence, Richland25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.